What is Lotemax prescribed for?

What is Lotemax prescribed for? Lotemax is prescribed for the treatment of certain inflammatory conditions of the eye that will respond to steroids, such as seasonal allergies. Lotemax is also prescribed for the treatment of inflammation after cataract surgery. Lotemax is not the preferred treatment for all inflammatory conditions of the eye.

Who should not use Lotemax? You should not use Lotemax if you have any of the following conditions:

  • Eye infections caused by viruses such as herpes, and the chicken pox virus.
  • Eye infections caused by mycobacterium and fungi.
  • An allergic reaction to Lotemax.

Warnings for People taking Lotemax:

  • Long-term use of Lotemax or other eye drops that contain steroids may result in glaucoma, which can cause damage to the optic nerve, problems with vision, and cataracts. If you already have glaucoma, tell your doctor.
  • Long-term use of Lotemax or other eye drops that contain steroids may lower your ability to fight infections and may increase your chance of getting an eye infection.
  • Using steroid eye drops may make viral diseases of the eye, such as herpes simplex, worse and last longer.
  • Using steroid eye drops after cataract surgery may delay healing time.

General Precautions to take when on Lotemax:

  • You should contact your doctor if pain develops, or if redness, itching, or inflammation gets worse.
  • See your doctor if your symptoms do not get better within two days. He/she may want to re-evaluate your condition.
  • You should not use Lotemax longer than 10 days without having the pressure in your eye checked by your doctor.
  • You should not wear soft contact lenses when using Lotemax because the product contains a preservative.

What side effects can you expect when taking Lotemax? (This is only a partial list of side effects reported with Lotemax. Your doctor can discuss with you a more complete list of side effects.)

  • Increased pressure within the eye (see special warnings)
  • Blurring of vision
  • Burning when putting drops in the eye
  • Swelling or discharge from the eyes
  • Dry eyes
  • Tearing
  • Sensation of having an object in your eye
  • Itching
  • Redness
  • Increased sensitivy to light
  • Headache
  • Runny nose
  • Sore throat

For more detailed information about Lotemax, ask your doctor.

Comments

12 Comments on "What is Lotemax prescribed for?"

  1. Ronald Bet on Thu, 14th Oct 2010 6:30 am 

    After 5 months of cataract surgery (special– Crystalens AT-5080 lens) I am still on Lotemax 2xday as a precaution, but I am concerned with long term effects from steroid use. Two days ago I used my last drops and am considering not continuing with
    the drops. Being a steroid can I stop use or do I have to go to 1 drop first?

  2. Robyn on Tue, 7th Dec 2010 11:07 am 

    I just had a procedure done on my eye to release the pressure on my eye. Dr. said I have the begining stages of glacoma. After the procedure was done, he gave me Lotemax drops to put in 4x’s a day two drops in each eye. I’ve read Lotemax can raise the pressure on the eye! Should I really take this? Any info is appreciated! I know I should listen to my Dr. but still have to question this. Let me know guys. I’m too young to be going through this!

  3. kim on Sun, 9th Jan 2011 3:44 pm 

    I’ve been having really dry eyes lately and went to doc he said i could be a canidate for glucoma he prescribed lotemax 2xaday my vision has been blurry on and off just in my left eye really annoying and burning but it was like that b4 eye drops so i dont know whats goin on any info would be great cant stand this. very scarry also

  4. Beth on Sun, 12th Jun 2011 4:32 am 

    The doctor said I have viral conjunctivitis in one eys and prescribed Lotemax drops plus Neo/Poly/Dexamet eye ointment. A few days later I started symptoms of the same thing in the second eye. Should I be using these medicines, or should I just let the virus go away on its own? I’m not in pain and there’s no real discomfort. Both eyes are pink, but not overly red.

  5. faythe on Tue, 14th Jun 2011 1:31 pm 

    I have been having problems with my eyes being sensative to light and redening. I went in to the doctors office and he said that I have uritis. My doctor has prescibed Durezol that I have been using for extremely too long. I read everything and he has taken me through a series of test. All test have come back negative but he is telling me it is inflammatory and it may flare up at any time. (off of the Durezol) Now he has prescribe lotemax this is also a steroid and my eyes are still sensative but not red. I don’t know what to do but I was told and read that long term use of steroids can cause glaucoma or cataracts. I don’t know what to do? HELP!!!!!!!!!!!!!!!!!!!

  6. Lynnette Laroque on Wed, 5th Oct 2011 7:09 pm 

    My husband had been on prednisone eye drops for 15 months treating shingles of the eye. He is a post transplant patient and the shingles has affected the eye. Now the opthamologist has switched him to Lotemax as his eye pressure increased. Is this the proper treatment plan?

  7. Lindsay on Thu, 22nd Dec 2011 9:01 am 

    I had been on another cortico-steroid drop (I don’t remember the name) before, for long-term effects of viral conjunctivitis that absolutely wrecked both my eyelid and cornea. However, with that one, I was taken off of it after ten days, just because of the possibility of eye pressure increase.

    Without medication, my eyes were not getting any better, so the doctor had to prescribe something else. That was when I started on Lotemax. To me, she explained it as being “more like Asprin for the eye,” in that it would help, but wasn’t as potent as other steroids. I was also told that there was no danger of having a pressure increase on Lotemax, even with extended use. I have been on it for a little over a month, now (4x daily).

  8. freda owens on Wed, 4th Jan 2012 10:47 pm 

    I received a prescription for lotemax but after reading the brochure explaining the use of the drops and the warnings, I called my pharmacist who called my eye specialist. I read that if a person has glaucoma, they should not take the drops. My eye doctor had his assistant call me to say that it was o.k. to take the drops – ?????? My eye pressure was fine but my cornea was swollen so that was why the drops were prescribed. Any comments?

  9. Isaac Nelson on Wed, 29th Feb 2012 7:57 am 

    I’m 41 years old,and last year on 2/14/12 I had a full corneal transplant at N.Y. eye & ear infirmary After sergury I was prescrbed Lotemax (4) times a day along with two other medications that reduce eye presure.Now over a year later the doctor still is insiting that I continue to use the Lotemax even though I have informed him that when I use it now, it causes my vision to blur, I get a slight itchy sensation in the eye,and sometimes the eye gets a light throbing type pain in it. Now I ran out of the Lotemax a little while ago, and thus have not used it for a few days.ALL of these symptoms have now stopped. However Monday 2/27/12 during a follow up visit,I explained this situation to my doctor,and his response was that I have to continue to use Lotemax for the rest of my life because it acts as an anti rejection medication (I assume because it reduces swelling & redness). I really do not belive him, and I really would like to know what prescrition desk.com thinks about this?

  10. SAMONE on Fri, 20th Apr 2012 12:05 pm 

    How about you all listen to your Doctors, and if you have questions contact their office!

    IF you are not trusting their care then you need to look into finding another DR all together or possibly just for a second opinion.

    The internet is not always a positive tool to use in this case!

    None of these people commenting know anything about the Optical field.

  11. mavel joy soriano on Tue, 17th Jul 2012 6:24 pm 

    is that pretty good to

  12. AbbyT on Sun, 14th Oct 2012 4:22 pm 

    I had a cornea transplant 3 weeks ago last week I began having lots of burning tearing blurred vision doctor says my cornea is peeling I think that’s what she said the epithelium was. She put me on 30 days of valtrex which makes me really sleepy and dizzy she continued the lotemax that I have been on since surgery. She thinks I may have herpes of the eye shingles even though I have no sign of it. I’m scared reading what was written here that I should not use lotemax if I have herpes of the eye. I’m afraid I’m going to lose my new cornea. What’s happening here can someone help me

Tell us what you're thinking...